Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 35, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2022, 5:22 PM MST for Pinal County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2022, 5:22 PM MST (00:22 UTC)
- Expired
- Jul 17, 2022, 6:00 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 94 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
917
WUUS55 KTWC 180022
SVRTWC
AZC021-180100-
/O.NEW.KTWC.SV.W.0035.220718T0022Z-220718T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
522 PM MST Sun Jul 17 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pinal County in southeastern Arizona...
* Until 600 PM MST.
* At 522 PM MST, a severe thunderstorm was located 7 miles northeast
of Dudleyville, or 7 miles east of Winkelman, moving northwest at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kearny, Dudleyville and Aravaipa Canyon Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3296 11048 3283 11066 3304 11099 3313 11087
3299 11078 3298 11077 3300 11076 3303 11073
3307 11073 3308 11069 3314 11064 3314 11061
TIME...MOT...LOC 0022Z 141DEG 14KT 3298 11064
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WJM1 follow-up statement
804
WWUS55 KTWC 180054
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
554 PM MST Sun Jul 17 2022
AZC021-180104-
/O.EXP.KTWC.SV.W.0035.000000T0000Z-220718T0100Z/
Pinal-
554 PM MST Sun Jul 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PINAL COUNTY WILL
EXPIRE AT 600 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3296 11048 3283 11066 3304 11099 3313 11087
3299 11078 3298 11077 3300 11076 3303 11073
3307 11073 3308 11069 3314 11064 3314 11061
TIME...MOT...LOC 0054Z 141DEG 14KT 3306 11072
$$
WJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 17, 2:15 PM MST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 215 PM MST Sun Jul 17 2022 .SYNOPSIS...Above average heat will continue through mid-week with a daily chance of mainly afternoon and evening showers and thunderstorms. An uptick in monsoon activity is possible after Wednesday into next weekend with temperatures returning closer to normal. && .DISCUSSION...Rather quiet on the radar scope this afternoon versus 24 hours ago. Still looking at isolated storms thru this evening with areas from Santa Cruz to central Pima county seeing the best chances. Need to keep eye on northern Sonora storms as some of them may move across wrn/cntrl Pima county overnight. Daily chances of mainly afternoon and evening showers and thunderstorms this upcoming week with the 2nd half of the week into next weekend looking to be rather active. && .AVIATION...Valid through 19/00Z. Less areal coverage of ISOLD-SCT SHRA/TSRA versus Saturday with storms mostly dissipating after 18/04Z. Storms primarily near and west of a line from KTUS to KOLS. ISOLD-SCT SHRA/TSRA returns again after 18/19z through the end of the forecast period. Diurnal SFC winds generally less than 12 kts with the exception of gusty and erratic thunderstorm outflows. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Temperatures will remain several degrees above average the next few days with daily thunderstorm chances. Strong and erratic outflow winds from the stronger storms are expected. Afternoon Min RH will stay above 15% with good to excellent recoveries. && .HYDROLOGY...The latest gauge readings on the Vamori Wash indicated that it is slowly receding with the Flood Warning in effect until 3 pm. This may need to be extended in time again. Additional rainfall is possible in this basin this evening which may cause another rise. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 3:59 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Sun Jul 17 2022
AZZ502>504-515-172345-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
359 PM MST Sun Jul 17 2022
...A strong thunderstorm will impact portions of central Pima County
through 445 PM MST...
At 358 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Kitt Peak, or 25 miles east of Sells, moving west at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Isidro, Kitt Peak, Fresnal, San Pedro, Santa Rosa Ranch, Pan Tak
and Ali Molina.
This includes the following highways...
Route 86 between mile markers 121 and 145.
Route 286 between mile markers 31 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3204 11134 3187 11139 3190 11179 3217 11171
TIME...MOT...LOC 2258Z 104DEG 14KT 3198 11145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Jul 17, 4:37 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
437 PM MST Sun Jul 17 2022
AZZ506-511-180015-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
437 PM MST Sun Jul 17 2022
...A strong thunderstorm will impact portions of southeastern Pinal
County through 515 PM MST...
At 436 PM MST, Doppler radar was tracking a strong thunderstorm near
Mammoth, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mammoth, San Manuel and Dudleyville.
This includes Route 77 between mile markers 99 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3280 11046 3259 11046 3261 11083 3292 11076
TIME...MOT...LOC 2336Z 105DEG 11KT 3271 11053
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WJMSpecial weather statement, Jul 17, 4:52 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
452 PM MST Sun Jul 17 2022
AZZ503-515-180030-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-
452 PM MST Sun Jul 17 2022
...A strong thunderstorm will impact portions of south central Pima
County through 530 PM MST...
At 452 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Arivaca, or 19 miles northwest of Tubac, moving
northwest at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of south central Pima
County.
This includes Route 286 between mile markers 14 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3182 11122 3164 11130 3168 11154 3193 11151
TIME...MOT...LOC 2352Z 114DEG 16KT 3176 11135
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:19 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 17, 5:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 17, 5:56 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Jul 17, 6:01 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 44 min |
| Jul 17, 6:06 PM MST | Special Weather Statement | TWC | Pima | 39 min |
| Jul 17, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Jul 17, 6:28 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 32 min |
| Jul 17, 6:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Jul 17, 6:49 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 56 min |
| Jul 17, 7:02 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 17, 7:11 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 49 min |
| Jul 17, 8:00 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 45 min |
| Jul 18, 1:16 PM MST | Special Weather Statement | TWC | Graham | 44 min |
| Jul 18, 1:29 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 18, 2:15 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 45 min |
| Jul 18, 2:47 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 43 min |
| Jul 18, 3:47 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.